|Ahmed R. Ragab1*, Maha K. Al-Mazroua2 and Naglaa F. Mahmoud3|
|1Department of Forensic Medicine and Clinical Toxicology, Faculty of Medicine, Mansoura University, Mansoura, Egypt|
|2Dammam Poison Control Center, Dammam, Eastern Region, Ministry of Health, Saudi Arabia|
|3Department of Forensic Medicine and Clinical Toxicology, Faculty of Medicine, Cairo University, Cairo, Egypt|
|Corresponding Author :||Ahmed R. Ragab
Department of Forensic Medicine and Clinical Toxicology
Faculty of Medicine, Mansoura University, Mansoura, Egypt
E-mail: [email protected]
|Received April 28, 2014; Accepted June 30, 2014; Published July 03, 2014|
|Citation: Ragab AR, Al-Mazroua MK, Mahmoud NF (2014) Accidental Substance Abuse Poisoning In Children: Experience of the Dammam Poison Control Center. J Clin Toxicol 4:204. doi:10.4172/2161-0495.1000204|
|Copyright: © 2014, Ragab AR et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
Visit for more related articles at Journal of Clinical Toxicology
Introduction: Cannabis and amphetamines are the most commonly used illegal drugs in adults in Saudi Arabia. Accidental Substance Abuse poisoning is an uncommon form of poisoning in children, but potentially serious.
Objective: To describe the clinical presentation, diagnosis and treatment of children with accidental poisoning from various forms of substances of abuse in a pediatric secondary hospital. Material and Methods: We report on14 patients with accidental intoxication by amphetamines, cannabis and opiates. Results: The clinical presentation was variable deterioration in level of consciousness, somnolence, ataxia, tremor, apnea, hypotonia and seizure. The investigation of toxic urine detected benzphetamine, tetrahydrocannabinol (THC) and morphine in all cases of amphetamine, cannabis and heroine intoxication respectively. In all patients with amphetamine and cannabis intoxication supportive measures were established. In only one case of acute heroine intoxication was naloxone therapy given. All cases recovered well and were discharged within 24-48 hours of admission.
Conclusion: A high index with early priority of suspicion should be maintained for substances of abuse involving “amphetamines, cannabis or morphine” intoxication in previously healthy children with acute onset of neurological symptoms of unknown etiology. Accidental poisoning by various substances of abuse is, in itself, an alarm signal on the attitude of parents in caring for their children. These families deserve special monitoring by social services, since such accidents may be covering up child abuse.